Alabama, 2019

Flash Flooding and Damaging Winds in Alabama, September 11, 2019

September 11, 2019 · NWS HUN · 12 events in 1 county or zone

A thunderstorm produced a downburst over Huntsville in Madison County during the afternoon hours. Intense rainfall led to brief flash flooding as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A thunderstorm produced a downburst over Huntsville in Madison County during the afternoon hours. Intense rainfall led to brief flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 11, 1:45 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 11, 1:45 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
Issued by National Weather Service Birmingham AL
245 PM CDT Wed Sep 11 2019

.NEAR TERM...(Tonight)
Issued at 236 PM  CDT Wed Sep 11 2019

Scattered showers and thunderstorms can be anticipated the remainder
of the afternoon. The instability over the Tennessee Valley was not
extreme, but SB and MUCAPE values were around 2000, with DCAPE in the
900-1100 range. K Indices and Precipitable water values are high
enough to support these thunderstorms. Therefore, have increased rain
chances the remainder of the afternoon into the 40-50 percent range.
Microburst parameters are generally moderate, so some of the storms
may produce gusty winds and some small hail. Localized rain may be
moderate to heavy at times with some locations receiving an inch or
two of rain in a short period of time. This is due to the relatively
slow movement of any storms.

75 BMX

.SHORT TERM...(Tonight through Friday night)
Issued at 445 AM CDT Wed Sep 11 2019

Recent model guidance suggests that the center of the subtropical
ridge will remain positioned across middle TN from tonight through
Thursday, resulting in light/variable to light easterly flow in the
mid/upper troposphere. Due to the lack of synoptic scale forcing for
ascent in this regime, we anticipate afternoon convection today to
dissipate shortly after sunset this evening, with warm/muggy
conditions and a patchy-areal coverage of fog early Thursday morning.
Regardless of the proximity of the ridge aloft, abundant lower-
tropospheric moisture (as indicated by PWAT values in the 1.7-1.9
inch range) should be sufficient to support the development of
isolated-widely scattered convection once again on Thursday
afternoon, with the higher terrain of the northeastern CWFA favored
once again.

During the period from Thursday night-Friday night, a deepening mid-
level trough is predicted to advance east-northeastward from the
northern Plains into northern Ontario, forcing the subtropical ridge
to migrate slowly eastward across the Appalachians and into the
southern mid-Atlantic states. At the surface, we will be watching the
progression of yet another backdoor front on Friday/Friday night, as
a reinforcing dome of high pressure building into New England
results in a similar cold air damming event in the lee of the
Appalachians. Present indications are that strengthening upslope
flow in this regime should result in widespread convection across the
southern Appalachians Friday afternoon, which may tend to build
westward into our region late Friday afternoon or Friday night as
stronger deep-layer east-southeasterly flow becomes established. High
temps will remain in the mid 90s both Thursday and Friday, with heat
index values in the 95-100 degree range in elevated terrain and
100-105 degree range elsewhere. Lows will remain in the u60s-l70s,
with patchy fog possible each morning.

.LONG TERM...(Saturday through Tuesday)
Issued at 445 AM CDT Wed Sep 11 2019

A weak cold front originating from a potent sfc low north of the
Great Lakes should be on the doorstep of NW AL heading into the
weekend period. Iso/sct showers/tstms look to develop along/just
ahead of the approaching front starting Sat. The progression of the
front should be aided by an upper shrtwv rotating ewd thru the Great
Lakes/NE states, although the latest global models show the boundary
stalling invof the cntrl TN Valley by Sun, as the shrtwv exits into
the ern Canadian provinces. In any case, minimal dynamic lift/forcing
along the front should maintain the chc for additional showers/tstms
into the new week. With the increase in cloud cover/rainfall, highs
should lower a few degrees compared to the unseasonably hot/humid wx
conditions that have been in place across much of the region, with
afternoon highs trending more in the lower 90s for most spots this
weekend. The front then looks to diminish/weaken going into the day
Mon. However, additional rain chances look to develop across the mid
TN Valley, as a tropical wave/disturbance out of the NE Gulf begins
to lift nwd. The development of this potential tropical system will
be closely monitored with the onset of the weekend period. Overnight
lows look to remain fairly stagnant into the new work week, with
early morning temps predom in the upper 60s/near 70F.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 117 PM CDT Wed Sep 11 2019

Scattered to broken cumulus development along with scattered showers
and storms are already present as of 1pm this afternoon, mostly
within Marshall, Dekalb, and Marshall Counties. Expect VCTS to occur
at KMSL and KHSV this afternoon, with amendments likely based on TSRA
development and movement this afternoon. Wind gusts over 20 knots
and rapid reductions in visibility are possible with any storm that
develops or passes over the terminal locations. At this time, the
forecast remains generally unchanged in terms of the timing of VCTS
this afternoon, as well as the possibility of fog development
overnight tonight with at least MVFR vis remaining in the forecast.
Isolated to scattered showers and storms will be once again possible
during the day on Thursday, but confidence is too low to include VCTS
or a PROB30 group in the TAFs at this time.

BMX/56

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...75 BMX
SHORT TERM...70/DD
LONG TERM...09
AVIATION...99

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 11, 8:05 AM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
905 AM CDT Wed Sep 11 2019

ALZ001>010-016-TNZ076-096-097-121100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
905 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms are possible across the Tennessee Valley
later today into early this evening. A few strong to locally severe
storms are possible, with brief damaging wind gusts near 50 to 60
MPH and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms are possible each day through
the outlook period, mainly during the afternoon and early evening
hours. A few of these storms will again be capable of producing brief
gusty winds and locally heavy rainfall.

Additional scattered thunderstorms are possible next week.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

12

In the hours before

Special weather statement, Sep 11, 2:22 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Birmingham AL
322 PM CDT Wed Sep 11 2019

ALZ006-112045-
Madison AL-
322 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY UNTIL
345 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harvest, or 8 miles west of Meridianville. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northern Huntsville, Harvest and Toney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3491 8664 3477 8664 3477 8679 3491 8678
TIME...MOT...LOC 2022Z 087DEG 1KT 3484 8673

89^GSatterwhite
Special weather statement, Sep 11, 2:31 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Birmingham AL
331 PM CDT Wed Sep 11 2019

TNZ096-112100-
Lincoln TN-
331 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
400 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Fayetteville. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Coldwater, Belleview, Skinem, Harms and Camargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3519 8660 3504 8658 3505 8678 3517 8679
TIME...MOT...LOC 2031Z 087DEG 1KT 3512 8669

89^GSatterwhite
Local storm report, Sep 11, 2:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
341 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             HARVEST                 34.86N 86.75W
09/11/2019  E0.25 INCH       MADISON            AL   PUBLIC

&&

MAL
Special weather statement, Sep 11, 2:42 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Birmingham AL
342 PM CDT Wed Sep 11 2019

ALZ001-112115-
Lauderdale AL-
342 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE COUNTY UNTIL
415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Florence. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Sheffield, Killen, St. Florian and Underwood-Petersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3491 8768 3493 8751 3483 8753 3482 8758
      3482 8759 3481 8759 3480 8761 3477 8771
      3475 8772 3485 8779
TIME...MOT...LOC 2042Z 162DEG 3KT 3480 8764

89^GSatterwhite
Special weather statement, Sep 11, 2:45 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Birmingham AL
345 PM CDT Wed Sep 11 2019

ALZ003-112115-
Franklin AL-
345 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL 415
PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, or 9 miles southeast of Russellville. This storm was
nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Russellville, Phil Campbell, Newburg, Tharptown, Isbell, Spruce Pine,
Rockwood and Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3450 8782 3453 8772 3454 8757 3430 8755
      3431 8772
TIME...MOT...LOC 2045Z 161DEG 2KT 3439 8765

89^GSatterwhite
Special weather statement, Sep 11, 2:47 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Birmingham AL
347 PM CDT Wed Sep 11 2019

ALZ006-112115-
Madison AL-
347 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 415
PM CDT...

At 346 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harvest to Owens Cross Roads. These storms
were nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Huntsville, Madison, Redstone Arsenal, Meridianville, Owens Cross
Roads, Alabama A And M University, University Of Alabama In
Huntsville, Marshall Space Flight Center, Harvest, Farley, Hampton
Cove and Whitesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3491 8663 3458 8632 3457 8633 3456 8632
      3456 8633 3448 8649 3450 8653 3457 8656
      3458 8658 3458 8660 3480 8679 3483 8678
TIME...MOT...LOC 2046Z 279DEG 3KT 3482 8669 3458 8643

89^GSatterwhite

The radar

The Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Madison

When
September 11, 2:55 PM CST
Where
Madison County, 1.79 mi SW of Huntsville Mills Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.730, -86.570

Trees were knocked down on Kingsbury Avenue.

Thunderstorm Wind, Madison

When
September 11, 2:55 PM CST
Where
Madison County, 1.79 mi SW of Huntsville Mills Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.730, -86.570

Trees were knocked down on Kingsbury Avenue.

Thunderstorm Wind, Madison

When
September 11, 2:55 PM CST
Where
Madison County, 1.79 mi SW of Huntsville Mills Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.730, -86.570

Trees were knocked down on Kingsbury Avenue.

Thunderstorm Wind, Madison

When
September 11, 2:55 PM CST
Where
Madison County, 1.75 mi SW of Huntsville Mills Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.736, -86.575

A tree was knocked down blocking Randolph Avenue. A pole was also leaning due to the strong winds along Walker Avenue. Time estimated by radar.

Thunderstorm Wind, Madison

When
September 11, 2:55 PM CST
Where
Madison County, 1.84 mi WSW of Huntsville Mills Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.740, -86.580

Numerous trees were knocked down in Old Town Huntsville.

Thunderstorm Wind, Madison

When
September 11, 2:55 PM CST
Where
Madison County, 1.7 mi E of Huntsville
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.730, -86.590

A wind gust of 59 mph was measured on the roof of WHNT-TV. Small hail was also reported at this location.

Thunderstorm Wind, Madison

When
September 11, 3:04 PM CST
Where
Madison County, 0.57 mi E of Oakwood College
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.750, -86.620

Trees were knocked down onto power lines and a home on Valerie Avenue between Euclid and Laverne. Time estimated by radar.

Lightning, Madison

When
September 11, 3:08 PM CST
Where
Madison County, 1.7 mi E of Oakwood College
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.750, -86.600

Lightning struck a power pole that fell onto a vehicle in a grocery store parking lot. Time estimated.

Thunderstorm Wind, Madison

When
September 11, 3:17 PM CST
Where
Madison County, 2.34 mi WSW of Gladstone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.867, -86.688

Power lines were knocked down at Carters Gin Road and Ginnery Road. Time estimated by radar.

Flash Flood, Madison

When
September 11, 3:38 PM CST to 10:00 PM CST
Where
Madison County, 2.15 mi SSW of Normal to 1.95 mi SSW of Normal
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.750, -86.590

A vehicle was flooded and 2 occupants were aided by Fire and Rescue at Cahill Drive and Washington Street just north of Oakwood Avenue.

Flash Flood, Madison

When
September 11, 3:42 PM CST to 10:42 PM CST
Where
Madison County, 1.84 mi ENE of Huntsville to 1.52 mi ENE of Huntsville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.740, -86.590

Reports of flooding along University Drive/Pratt Avenue. Road temporarily closed between Church Street and Memorial Parkway. Cook Avenue also experiencing flooding.

Thunderstorm Wind, Madison

When
September 11, 5:07 PM CST
Where
Madison County, 1.4 mi ESE of Jeff
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.816, -86.696

Thunderstorm winds produced heavy damage to a metal barn on Kelly Spring Road in Harvest. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851620, 851621, 851622, 851623, 851624, 851628, 851625, 851619, 851626, 851677, 851678, 851627.